Virginia, 2006

Hail and Damaging Wind in Virginia, June 22, 2006

June 22, 2006 · NWS LWX · 2 events in 1 county or zone

Scattered showers and thunderstorms developed ahead of an approaching cold front. Some of these storms became severe, causing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed ahead of an approaching cold front. Some of these storms became severe, causing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT THU JUN 22 2006

.SHORT TERM...TONIGHT AND FRIDAY...

SEVERAL CONCERNS IN THE SHORT TERM AS WELL AS LONG TERM FCSTS.

OUR EYES FOCUS THIS AFTN TO THE CONVECTION OCCURRING IN SE
OH...BUILDING INTO NRN WV AND FAR WRN PA. THIS ACTIVITY IS OCCURRING
IN RELATION TO A STRONG S/W MOVING TO THE EAST. WE EXAMINE THE MID
LVL HGTS AND SEE THAT THE PATTERN BRINGS THIS S/W ENE ACROSS SRN
PA...WHILE SKIFFING WRN MD. MEANWHILE STRONG MID LVL HIGH REMAINS
PLANTED ACROSS OUR SRN CWFA AND ESP FURTHER SOUTH WHERE THE WARM
TEMPS ALOFT ARE SUPPORTING HOT TEMPS. SPC HAS BEEN VERY CONSISTENT
THE LAST FEW OUTLOOKS WITH HIGHLIGHTING OUR NRN CWFA FOR A SLGT RISK
FOR SVR. BELIEVE THIS IS STILL THE CASE FOR THIS EVENING...WHERE THE
BEST CHC FOR SVR TSTMS AND PRECIP IN GENERAL WILL BE CLOSEST TO THE
TRACK OF THE MID LVL ENERGY. THEREFORE HAVE INDICATED SCTD EVNG
CONVECTION ACROSS THE NW AND FAR NORTH WITH JUST ISO TSTMS ELSEWHERE
THIS EVNG. CONVECTIVE PARAMETERS ARE WORTH NOTING THIS AFTN...VERY
STRONG SFC INSTAB WITH CAPE APPROACHING 4000J/KG AND MODEL LI -6 TO
-8. HWVR LAPSE ANALYSIS SHOWS THAT THE MORNING MID LVL CLOUDINESS
WHICH HAS IMPACTED MUCH OF OUR AREA HAS HELPED TO DAMPEN THE
INTENSITY OF INSTAB.

LATER TNGT WILL MAINTAIN HIGHER CHC POPS IN THE N AND CONTINUE 20S
IN THE SOUTH. THERE IS A CHC OF HIGHER PRECIP COVERAGE IN THE SOUTH
DUE TO POSSIBLE REMNANT MESO BNDRYS HWVR THE FACT OF POOR
SHEAR...DOWNSLOPE (EVIDENCE LATEST VWP) AND DECREASING LOW LVL
MOISTURE IN THE SOUTH IS OUR REASON FOR LACK OF PRECIP COVERAGE
OUTSIDE OF WRN AND N CTRL MD AND FAR NRN E WV PANHANDLE.

ON FRIDAY THERE ARE AGAIN SOME TRICKY ISSUES IN THE FCST. THE GNRL
IDEA OF ACTIVITY BEING FOCUSED IN THE NRN MOST CWFA REMAINS. BELIEVE
BEST FORCING WILL BE IN THE FAR NRN AREA AND ESP N OF THE
MASON/DIXON. HAVE ADDED CAT POPS IN THE N ON FRIDAY WITH CHC IN THE
SOUTH. THIS IS SOMEWHAT IN AGREEMENT WITH GFS MOS POPS ALTHOUGH
UNDERCUT A BIT IN THE SOUTH.

&&

.AVIATION...

FOG IS A CONCERN FOR LATE TNGT. HAVE INDICATED IFR FOG CONDS AT THE
MORE PRONE/CLIMO SITES SUCH AS IAD/MRB/CHO. IF THOSE LOCATIONS GET
ANY RAIN ALONG WITH THE HIGHER DEWPOINTS EXPECTED OVERNGT THERE
COULD BE A POTENTIAL FOR DENSE FOG.

&&

.MARINE...

NO MARINE CONCERNS AT THIS TIME.

&&

.LONG TERM (FRI NIGHT-THU)

FRONTAL BDRY WILL STALL OVR THE AREA THIS WEEKEND AND BE FOCUS FOR
HEAVY RAIN. SWRLY UPPER FLOW ALONG WITH HIGH PW AIR AND SERIES OF
WAVES WILL ENHANCE PRECIP COVERAGE AND POTENTIAL FOR SMALL STREAM
FLOODING. HPC DY1-5 QPF SHOW A MAX OF 7.5 INCHES THRU 12Z TUE. WILL
CONTINUE WITH HYDROLOGIC OUTLOOK AND HOLD OFF ON FLOOD WATCH FOR NOW.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

JB/LFR
Hazardous weather outlook, Jun 22, 1:50 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU JUN 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
250 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN
SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL
VIRGINIA...WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN 5 AND 10 PM
THIS EVENING...PRIMARILY ACROSS MUCH OF MARYLAND AND THE NORTHERN
PORTION OF THE WEST VIRGINIA PANHANDLE.

HEAT INDEX VALUES AROUND 100 DEGREES WILL OCCUR ACROSS PORTIONS OF
THE MID-ATLANTIC...MAINLY EAST OF THE BLUE RIDGE...THIS AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW
THUNDERSTORMS COULD REACH SEVERE LEVELS...WITH THE PRIMARY THREAT
FROM DAMAGING WIND GUSTS.

WITH THE FRONTAL BOUNDARY MOVING VERY LITTLE FROM FRIDAY NIGHT
THROUGH EARLY NEXT WEEK...HEAVY RAINFALL MAY DEVELOP OVER A PERIOD
OF SEVERAL DAYS. AT THIS TIME...A PORTION OF THE OUTLOOK AREA MAY
RECEIVE EXCESSIVE RAINFALL AMOUNTS WHICH COULD CAUSE FLOODING
PROBLEMS TO DEVELOP. MONITOR LATER INFORMATION AND FORECASTS TO GET
THE LATEST ON THIS POTENTIAL FLOODING SITUATION. A FLOOD OR FLASH
FLOOD WATCH MAY BE NECESSARY BY EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON
FRIDAY.

JB

The radar

The Sterling radar (KLWX), 151 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 22, 5:30 PM EST
Where
Augusta County, Mt Sidney
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
38.250, -78.950

Severe winds hit an area just southwest of the Shenandoah Valley Regional Airport. Numerous trees were downed, minor property damage occurred to a few buildings and homes, and one tree fell on a parked car.

Hail, Augusta

When
June 22, 5:30 PM EST to 5:33 PM EST
Where
Augusta County, Mt Sidney
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.250, -78.950

Golfball sized hail occurred with a severe thunderstorm just southwest of Shenandoah Valley Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515388, 5515389.